Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 90, NWS Lake Charles, LA

June 2, 2024Jasper County, Newton County, Texas

NWS Lake Charles, LA issued this flash flood warning at Jun 2, 2024, 7:20 PM CDT for Jasper County, Newton County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2024, 7:20 PM CDT (00:20 UTC)
Expired
Jun 2, 2024, 10:30 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Jasper County, TX, Newton County, TX

The radar

The Lake Charles radar (KLCH), 102 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 9:17 PM CDTFLASH FLOOD3 W Jasper, TX911 Center reports Water over the intersection of FM 2799 and CR 166. Texas DOT is on the way to assess possible road closure.
Jun 2, 9:45 PM CDTFLASH FLOOD2 Wsw Jasper, TX911 Center reports water over portions of FM 777. Several vehicles attempted to drive through flooded roadways and stalled out on FM 777 and FM 2799. No injuries.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 117 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2024-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2024-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2258 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

693 
WGUS54 KLCH 030020
FFWLCH
TXC241-351-030330-
/O.NEW.KLCH.FF.W.0090.240603T0020Z-240603T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
720 PM CDT Sun Jun 2 2024

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northeastern Jasper County in southeastern Texas...
  West Central Newton County in southeastern Texas...

* Until 1030 PM CDT.

* At 720 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jasper, Newton, Kirbyville, Bon Weir, Roganville, Magnolia 
  Springs, Trout Creek and Bleakwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3076 9414 3078 9414 3079 9416 3091 9421
      3093 9420 3094 9423 3098 9424 3107 9405
      3077 9360 3067 9365 3064 9368 3059 9369
      3057 9373 3054 9374 3064 9388

FLASH FLOOD...RADAR INDICATED

$$

MC
1 follow-up statement
330 
WGUS74 KLCH 030329
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
1029 PM CDT Sun Jun 2 2024

TXC241-351-030339-
/O.EXP.KLCH.FF.W.0090.000000T0000Z-240603T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper TX-Newton TX-
1029 PM CDT Sun Jun 2 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM CDT THIS EVENING FOR 
NORTHEASTERN JASPER AND WEST CENTRAL NEWTON COUNTIES...

Flood waters are receding and the heavy rain has ended. Flooding is 
no longer expected to pose a threat. Please continue to heed 
remaining road closures.

&&

LAT...LON 3076 9414 3078 9414 3079 9416 3091 9421
      3093 9420 3094 9423 3098 9424 3107 9405
      3077 9360 3067 9365 3064 9368 3059 9369
      3057 9373 3054 9374 3064 9388

$$

MC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 5:28 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 2, 5:28 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
528 PM CDT Sun Jun 2 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 330 PM CDT Sun Jun 2 2024

Mid-afternoon sfc analysis shows high pressure centered off the
Carolina coast remaining in control with a srly low-level flow
generally in place. Water vapor imagery shows weak troffing trying
to take over the wrn Gulf region, with the ridge axis currently
extending from cntl Mexico nnewd to the cntl Plains. Meanwhile, we
continue to see shortwave activity rounding the ridge...one
impulse is noted departing the region while another can be seen
upstream entering the Red River Valley. Earlier convection which
was helped in part by the initial vort has largely moved out of
the area, although additional convection is now developing with
heating along with resultant mesoscale/outflow boundaries.
Otherwise, sfc obs/satellite imagery show a variably cloudy and
seasonably warm day ongoing across the area.

With a somewhat diurnal pattern now in place, expecting this
afternoon's convection to again linger into the evening hours
before sunset/loss of heating leads to a gradual dissipation. The
main fly in the ointment is a developing MCS churned out by the
upstream shortwave currently impacting the Texoma region. None of
the guidance is super excited by the idea of this activity holding
together to push into the area later this evening...but with the
CAMs not performing very well of recent, will certainly have to
watch how this upstream feature plays out. Meanwhile, with such
abundant boundary layer moisture available, along with relaxing
winds, patchy fog development looks possible late tonight, mainly
I-10 nwd where lighter winds are anticipated.

Today's forecast for Monday show a little better rain chances than
previous days as the shortwave responsible for the upstream
convection will temporarily shunt ridge development over the wrn
Gulf region. And combined with good Gulf moisture remaining
in place (forecast soundings indicating mean RH values to 60
percent and PWAT values exceeding 1.7 inches), widely scattered
convection is expected again with heating during the afternoon
hours (POPs look a little higher over the Atchafalaya
Basin where capping is expected to be least). Whatever convection
develops should again diminish with sunset.

Tuesday is looking like a bit of a repeat, although with a drier
wrly mid-level flow now in place, rain chances look a little
slimmer despite the likely approach of yet another shortwave
aloft.

25

&&

.LONG TERM...
(Wednesday through next Saturday)
Issued at 330 PM CDT Sun Jun 2 2024

A repetitive, seasonal forecast looks to persist throughout the long
term as the synoptic pattern remains fairly stagnant. On Wednesday,
a deepening trough over the northern Plains/Canada will slide east
creating a large scale weakness across the E CONUS, while to our
west, ridging will be gradually building over the Rockies/Four
Corners region. From Thurs into Sat the trough will dive towards New
England while ridging will build east across TX. This will result in
mainly light NW flow aloft over the forecast area throughout the
long term period. At the surface, weak high pressure to our east
will result in a light onshore flow throughout most of the period.
Only exception will be late Fri when a weak boundary looks to move
into the area resulting in a brief period of variable to westerly
flow.

With ridging to our west and little in the way of forcing aloft,
daily shower and thunderstorm activity will be minimal throughout
the long term, and any convection will be largely driven by daytime
heating. NBM paints 15-20% POPs for each afternoon through the end
of the weekend to account for these typical diurnally driven
thunderstorms. Temperature wise, daytime highs should warm into the
lower 90s each day, while overnight lows will fall into the low to
mid 70s, which is near seasonal norms. In addition, apparent
temps/heat indices should peak in the upper 90s to lower 100s each
day.

17

&&

.AVIATION...
(00Z TAFS)

Main area of strong to severe TSRA over Western Louisiana along
remnant outflow boundary far away from terminals, so will be
ending the VCTS at this time. Otherwise, MVFR ceilings expected
by 09z through 15z. Southeast winds 10-12 kts expected to remain
elevated around 5-7 kts later this evening and overnight,
increasing by 15z to 8-10 kts, and becoming south 12-16 kts with
gusts 20-24 kts by 18z Monday. Higher chances (30-40%) of TSRA
for eastern terminals Monday afternoon, with VCTS beginning
around 17-18Z with a PROB30 group from 19-24z for all sites.

&&

.MARINE...
Issued at 330 PM CDT Sun Jun 2 2024

Onshore flow is expected to begin gradually increasing tonight,
with caution conditions forecasted by Monday night as the gradient
tightens thanks to lower pressures over the srn Plains. These
elevated winds are progged to linger into mid-week before
settling.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  70  89  73  91 /  30  30  20  20
LCH  75  88  77  88 /  30  20  10  10
LFT  76  90  77  91 /  40  40  20  20
BPT  76  90  77  91 /  10  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...25
LONG TERM....17
AVIATION...08

In the hours before

Local storm report, Jun 2, 6:26 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
626 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     Tstm Wnd Dmg     De Quincy               30.45N 93.44W
06/02/2024                   Calcasieu          LA   Broadcast Media

            Photo from broadcast media of uprooted tree
            that fell on a structure. Time estimated by
            radar.

&&
Local storm report, Jun 2, 6:37 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
637 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     Flash Flood      De Quincy               30.45N 93.44W
06/02/2024                   Calcasieu          LA   Public

            Photo received of water over large portions
            of S Perkins St in Dequincy.

&&
Local storm report, Jun 2, 6:39 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
639 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     Flash Flood      2 N De Quincy           30.48N 93.44W
06/02/2024                   Calcasieu          LA   Public

            Photo received of downed trees and water
            over portions of Arthur Irwin Rd.

&&
Local storm report, Jun 2, 6:44 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
644 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     Flash Flood      2 E De Quincy           30.45N 93.41W
06/02/2024                   Calcasieu          LA   Fire Dept/Rescue

            Hwy 12 at malone rd near Dequincy has been
            closed due to high water over the roadway.
            The hwy is fully impassible.

&&
Local storm report, Jun 2, 6:49 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
649 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     Flash Flood      2 E De Quincy           30.45N 93.41W
06/02/2024                   Calcasieu          LA   Public

            Public reports to fire department portions
            of Rip Henagan Rd are flooded.

&&
Local storm report, Jun 2, 6:51 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
651 PM CDT Sun Jun 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     Flash Flood      4 ENE De Quincy         30.46N 93.39W
06/02/2024                   Calcasieu          LA   Fire Dept/Rescue

            Photo received of water over hwy 12 at
            Cooper Rd.

&&

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 9:49 AM CDTRiver Flood WarningLCHHardin, Jasper4 days

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.